Alert archive / Michigan / Beach Hazards Statements in 2018

Beach Hazards Statement 24, NWS Marquette, MI

September 18, 2018Alger County, Marquette County, Michigan

NWS Marquette, MI issued this beach hazards statement at Sep 18, 2018, 4:39 AM EDT for Alger County, Marquette County, Michigan. It took effect at Sep 18, 2018, 6:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Sep 18, 2018, 4:39 AM EDT (08:39 UTC)
In effect from
Sep 18, 2018, 6:00 AM EDT
Expired
Sep 18, 2018, 2:00 PM EDT
In force
8 hr
Issued by
NWS Marquette, MI

Counties Alger County, MI, Marquette County, MI

The radar

The Marquette radar (KMQT), 37 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.7 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2018-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1680 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2018-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1680 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1502 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

645 
WHUS43 KMQT 180839
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
439 AM EDT Tue Sep 18 2018

MIZ005-181800-
/O.NEW.KMQT.BH.S.0024.180918T1000Z-180918T1800Z/
Marquette-
439 AM EDT Tue Sep 18 2018

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...

The National Weather Service in Marquette has issued a Beach
Hazards Statement for dangerous swimming conditions...which is in
effect until 2 PM EDT this afternoon. 

* High wave action and dangerous swimming conditions are 
  expected along the shorelines of Upper Michigan.

* Strong rip currents: Expected.

* Strong outlet currents: Expected.

Locations/Impacts

For Marquette County: Current related fatalities and rescues in 
the past have occurred during wave conditions similar to today in 
Middle Bay north of Presque Isle and at Little Presque Isle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dangerous pounding waves and life-threatening currents are
expected at the beaches. People visiting the beaches should stay
out of the water. Pay attention to beach flags and signs posted
at beach access points and lifeguard stations.  

Dangerous currents can sweep you out away from shore. They occur
most often at breaks or low spots in sandbars...near shoreline
structures...and near river mouths or other water outlets. 

&&

$$

MIZ006-181500-
/O.NEW.KMQT.BH.S.0024.180918T1000Z-180918T1500Z/
Alger-
439 AM EDT Tue Sep 18 2018

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 11 AM EDT THIS
MORNING...

The National Weather Service in Marquette has issued a Beach
Hazards Statement for dangerous swimming conditions...which is in
effect until 11 AM EDT this morning. 

* High wave action and dangerous swimming conditions are 
  expected along the shorelines of Upper Michigan.

* Strong rip currents: Expected.

* Strong outlet currents: Expected.

Locations/Impacts

For Alger County: Current related fatalities and rescues in the 
past have occurred during wave conditions similar to today near 
the Au Train River mouth at Au Train...the exposed regions of 
Grand Marais Harbor...and Pictured Rocks National Lakeshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dangerous pounding waves and life-threatening currents are
expected at the beaches. People visiting the beaches should stay
out of the water. Pay attention to beach flags and signs posted
at beach access points and lifeguard stations.  

Dangerous currents can sweep you out away from shore. They occur
most often at breaks or low spots in sandbars...near shoreline
structures...and near river mouths or other water outlets. 

&&

$$

lg

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 18, 4:28 AM EDT, 11 minutes earlier.

Area forecast discussion, Sep 18, 4:28 AM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
428 AM EDT Tue Sep 18 2018

.SHORT TERM...(Today and tonight)
Issued at 404 AM EDT TUE SEP 18 2018

LL stratus deck has taken over a decent chunk of Upper Michigan
and Lake Superior early this morning, with some drizzle falling
from it. Although the drizzle chances will likely dissipate by
mid-morning, the cloud cover looks to linger around through much
of the day into tonight. Surface high pressure grazing past to the
north will help erode some of the cloud cover across central and
eastern portions of Lake Superior, and into the Keweenaw Peninsula
and the far eastern portions of the U.P., but will struggle to
erode for much of the rest of the U.P. Zooming out, it can be seen
that this is due to a combination of an incoming jet streak from
the west as the northern Plains into the Great Lakes region sits
on the periphery of a stout mid- to upper-level ridge over the
southern Plains. Therefore, could see a slight chance of precip
re-appearing along the WI/MI border overnight into early Wednesday
morning.

High temperatures today will top out in the 50s and 60s, thanks
to the much cooler airmass that has bulldozed its way into the
forecast area. The coolest temps will likely be found along Lake
Superior as north to northeasterly surface winds prevail. Despite
the cloud cover tonight, lows should still creep down into the 40s
for nearly everyone, with the exception of southern Menominee
County.

.LONG TERM...(Wednesday through Monday)
Issued at 413 AM EDT TUE SEP 18 2018

Overall, later this week we're looking at a period of active
weather, with the potential for moderate to heavy rain Thursday into
Friday. This active weather will be followed by a push of a cooler,
continental air mass Friday night into Saturday. Zonal flow will
then take back over and allow conditions to slightly moderate and
quiet down over the weekend, but medium-range guidance shows the
potential for more active weather early next week.

Wednesday, flow will remain zonal across the Upper Great Lakes, but
upstream of the area, a digging trough across the intermountain west
will allow low pressure in the lee of the central Rockies to
develop. Warm air advection ahead of this wave will begin to stream
northeast towards the region, allowing a northeastward extension of
the surface trough to slowly push our way. Convergence along this
boundary and broad synoptic-scale lift will allow showers to push
into far western Upper Michigan late in the day on Wednesday.

Wednesday night through early Friday, multiple waves of moderate to
heavy rain, with embedded thunderstorms at times, are expected to
move across the area. Medium-range model guidance is in fairly good
agreement with the timing of system and waves of precipitation.
Right now, it appears that the first wave will lift northeast across
the area late Wednesday night through early Thursday afternoon as
the warm front lifts northeast. Behind this warm front, a more humid
air mass will briefly lift across the Upper Peninsula, so expect
humid/muggy conditions during the afternoon hours on Thursday. Later
in the day, as the main surface low lifts northeast across western
and central Upper Michigan, another round of rain is expected to
push across the area. This band of moderate to at times heavy rain
is expected to move across western Upper Michigan Thursday afternoon
and then gradually shift eastward across central and eastern Upper
Michigan Thursday night into Friday as the screaming low-level jet
veers eastward and the impressive moisture transport shifts east. It
is difficult to pinpoint exactly what locations will see the highest
rainfall totals, but some areas could pick up 2-3'' of rain by
Friday morning. Flooding may become a concern in some areas,
thankfully right now these waves of moderate to heavy rain look
fairly progressive; however, it is worth keeping a close eye on.

On Friday, temperatures will be about 5 to 8 degrees cooler behind
the exiting system. Expect cloud cover to linger given the post
frontal, cold air advection. With the cooler air aloft and the main
trough axis pushing east across the area chances for light rain will
continue through much of the day. The big question on Friday is
whether or not subsidence and drier air moving into the area will
allow skies to clear Friday night. Bias correct model guidance
showers quite an impressive cooling trend Friday night into
Saturday. However, confidence in how low temperatures will get is
not high given the lingering cloud cover that is expected. Did
include at least mentions of patchy frost inland from the Great
Lakes to hint towards the potential for now.

Saturday and Sunday, the weather will quiet down as zonal flow takes
back over and temperatures moderate slightly each day. High pressure
will gradually push east across the area. By Sunday we should see
return flow developing across the Upper Mississippi Valley, which
will usher in a slight chance for showers across the area. Next
week, it appears we will remain in this active weather pattern with
additional chances for precipitation.
&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 726 PM EDT MON SEP 17 2018

Stratus moving in behind cold frontal boundary will persist
through much of Tuesday under a northerly onshore flow resulting
in MVFR to at times IFR conditions. The lowest and most persistent
stratus deck will likely be at KSAW under a favored upslope n-ne
flow.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 334 AM EDT TUE SEP 18 2018

Winds overnight have slowly been slackening as the tight pressure
gradient responsible for the uptick wanes across Lake Superior.
The winds will continue to weaken as the morning progresses, which
will allow for the Small Craft Advisories along the nearshore to
expire by mid-morning. Look for them to generally remain under 15
knots through at least tomorrow night, with the next uptick
expected by Thursday morning as a deepening low pressure system
approaches the region. Close to 20 to 25 knot winds will be
possible by late Thursday, with them likely approaching near 30
knots sustained on Friday. Once the low passes off to the NE, the
winds will drop back off through the first half of the weekend.
One other hazard to keep in mind for this late-week system will be
the potential for thunderstorms, particularly Thursday evening
into Thursday night.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...lg
LONG TERM...Ritzman
AVIATION...Voss
MARINE...lg
Hazardous weather outlook, Sep 17, 4:38 PM EDT, 12 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Marquette MI
438 PM EDT Mon Sep 17 2018

MIZ001>004-007-009>014-084-085-181200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Luce-Gogebic-Iron-
Dickinson-Menominee-Delta-Southern Schoolcraft-Southern Houghton-
Northern Schoolcraft-
438 PM EDT Mon Sep 17 2018 /338 PM CDT Mon Sep 17 2018/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Thursday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ005-006-181200-
Marquette-Alger-
438 PM EDT Mon Sep 17 2018

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Tonight

There is a high risk of dangerous swimming conditions for the
Lake Superior beaches of Marquette and Alger counties through the
evening hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a high risk of dangerous swimming conditions for the Lake
Superior beaches of Marquette and Alger counties Tuesday morning.

Thunderstorms are possible late Wednesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-181200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
438 PM EDT Mon Sep 17 2018 /338 PM CDT Mon Sep 17 2018/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Thursday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-181200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
438 PM EDT Mon Sep 17 2018

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Thursday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Rolfson

Nearby

Beach Hazards Statements in Michigan, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.